"Atypical" atypical femur fractures and use of bisphosphonates

Research output: Contribution to journalArticleAcademicpeer-review

5 Citations (Scopus)

Abstract

Background. Atypical femur fractures ( AFFs) present a rare but serious condition associated with use of bisphosphonates. Underlying mechanisms and clinical risk factors remain unclear. According to the diagnostic criteria formulated by the ASBMR, a lateral localization of an AFF is required. Case history. We present a patient who developed bilateral leg pain while using an oral bisphosphonate and aromatase inhibitor in the course of adjuvant treatment for breast cancer. Initially she was diagnosed with bone metastases and received radiotherapy on the right femur. However, the bilateral periosteal reactions of the subtrochanteric femur are highly suggestive of AFFs. Our case meets all criteria for AFF except that she presented with lesions at the medial side of the femur. Therefore they could be best described as "atypical" atypical femur fractures. Discussion. Since the pathogenesis of AFFs is not fully understood, we cannot rule out that AFFs also occur in the medial femur or in other weight-baring bones. Hence we propose that medial stress reactions belong to a spectrum of atypical fractures associated with use of antiresorptive drugs. The localization may depend on yet unknown biomechanical factors. Conclusion. We propose that these periosteal reactions of the subtrochanteric femur are in fact AFFs with uncommon medial localization and could hence be considered "atypical" AFFs. We recommend being alert of AFFs in patients with bone pain and medial subtrochanteric lesions. More epidemiological studies are needed to investigate the occurrence of both medial and lateral AFFs and to gain more insight into its frequency and pathogenesis.
Original languageUndefined/Unknown
Pages (from-to)204-208
Number of pages5
JournalClinical Cases in Mineral and Bone Metabolism
Volume13
Issue number3
DOIs
Publication statusPublished - 2016

Cite this